Alert archive / Maryland / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 2, 2004, 9:23 PM EDT for Baltimore County, Maryland. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2004, 9:23 PM EDT (01:23 UTC)
- Expired
- May 2, 2004, 10:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Baltimore County, MD
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 401 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:40 PM EDT, 5 hours 43 minutes earlier.
Area forecast discussion, May 2, 3:40 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EST SUN MAY 2 2004 .SHORT TERM...TONIGHT AND MONDAY... COLD FRONT STRETCHING FROM FAR WESTERN PA SOUTHWARD ACROSS WESTERN WV AND FAR EASTERN KY AT 18Z. SFC DEWPOINTS HAVE RISEN SLIGHTLY THIS AFTERNOON ACROSS THE CWA INTO THE MID 60S TO NEAR 70. MODEL SOUNDINGS HAVE UNDERESTIMATED THE AMOUNT OF INSOLATION RECEIVED TODAY WITH FORECAST 18Z SFC TEMPERATURES 3 TO 6 F COLDER THAN OBSERVED TEMPERATURES. MODIFIED 12Z IAD SOUNDING INDICATED 1800+ J/KG SBCAPE IN SUPPORT OF STRONGER STORM UPDRAFT DEVELOPMENT THIS AFTERNOON AND EVENING. 0-6 KM SPEED SHEAR OF 45 TO 50 KT INDICATED BY MODELS WITH MODERATE DIRECTIONAL SHEAR IN THE LOWEST 1.5 KM. EXPECT SOME STORMS TO BECOME SEVERE THIS AFTERNOON AND EARLY EVENING AHEAD OF THE COLD FRONT WITH HIGH WINDS THE MOST LIKELY THREAT. ETA AND GFS TIMING WITH THE FRONT IN GOOD AGREEMENT WITH FROPA IN THE WESTERN CWA BETWEEN 00Z AND 03Z AND IN THE FAR EASTERN CWA BETWEEN 06Z AND 09Z. THE FRONT IS EXPECTED TO SLOW DOWN MONDAY MORNING...AS THE UPPER TROUGH DIGS SOUTHWARD INTO THE TN VALLEY. COLD POOL ALOFT AND UPPER TROUGH CROSS THE CWA MONDAY FOR A DECENT CHANCE OF INSTABILITY SHOWERS INTO THE EVENING. STRONG CAA BEHIND THE FRONT MONDAY WILL ONLY ALLOW TEMPERATURES TO RECOVER INTO THE 50S WEST TO LOWER 60S EAST. && .LONG TERM MON NGT THRU SUN... H5 TROF AXIS STILL W OF CWA TO START PERIOD...SO WILL BE EXTENDING CHC POPS FOR A COUPLE OF HOURS MON EVENING. DECENT DRYING PROGGED OVERNIGHT. WILL GO FOR LATE NGT CLRG. SHD BE COOL AS WELL...850 MB TEMPS PROGGED NEAR -4C IN OUR NWRN ZONES. WILL HAVE TO KEEP AN EYE ON WINDS...FROST CUD BE AN ISSUE WRN ZONES IF WE CAN DECOUPLE. SFC RDG MOVES S OF AREA BY WED. FNT APPROACHES AREA FM THE N THEN RETREATS. ENOUGH MOISTURE AND LIFT TO WARRANT CONT OF CHC POPS WED. INSTAB IS PROGGED TO BE MARGINAL...BUT WONT PULL MENTION OF TSTMS YET. RDG LARGELY IN CTRL THRU FRI. KEPT OUT POPS THROUGH THE WEEKEND. .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ALL WATERS TNGT. RTS/RDH
Hazardous weather outlook, May 2, 11:38 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1138 AM EDT SUN MAY 2 2004 DCZ001-MDZ002>006-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-031000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HIGHLAND VA- HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA- MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD- ORANGE VA-PAGE VA-PENDLETON WV-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE EASTERN WEST VIRGINIA PANHANDLE...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE... A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE ATMOSPHERE IS EXPECTED TO BECOME SOMEWHAT UNSTABLE AHEAD OF AN APPROACHING COLD FRONT. WINDS ALOFT WILL BE STRONG SUGGESTING THAT A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS ARE THE MOST LIKELY THREAT FROM ANY SEVERE THUNDERSTORMS TODAY. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 4 AND 8 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. SMITH
In the hours before
Local storm report, May 2, 7:37 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG MADISON 38.38N 78.26W
05/02/2004 MADISON VA LAW ENFORCEMENT
TREES DOWN.
&&
MANNINGLocal storm report, May 2, 7:41 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
741 PM EDT SUN MAY 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG FREE UNION 38.15N 78.56W
05/02/2004 ALBEMARLE VA LAW ENFORCEMENT
WIDESPREAD TREES DOWN
&&
MANNINGSpecial weather statement, May 2, 8:02 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 802 PM EDT SUN MAY 2 2004 DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ042-052>057-030200- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD- CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA- FREDERICK MD-HARFORD MD-HOWARD MD-KING GEORGE VA-LOUDOUN VA- MONTGOMERY MD-NORTHERN BALTIMORE MD-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA- ...STRONG AND SEVERE THUNDERSTORMS APPROACHING THE INTERSTATE 95 CORRIDOR INCLUDING THE WASHINGTON AND BALTIMORE METRO AREAS THIS EVENING... A LINE OF SEVERE THUNDERSTORMS LOCATED JUST EAST OF THE BLUE RIDGE AS OF 8:00 PM...IS MOVING EAST-NORTHEAST...AND WILL AFFECT THE INTERSTATE 95 CORRIDOR AND METRO AREAS BETWEEN 9:00 PM AND 10:30 PM THIS EVENING. SOME OF THESE STORMS HAVE THE HISTORY OF SHOWING ROTATION...WHILE PRODUCING SEVERAL AREAS OF EXTENSIVE WIND DAMAGE. STAY ALERT FOR FUTURE WARNINGS STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
Special weather statement, May 2, 8:48 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 848 PM EDT SUN MAY 2 2004 DCZ001-MDZ004>007-009>011-013-014-VAZ042-052>054-030347- ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CARROLL MD- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FREDERICK MD-HARFORD MD-HOWARD MD- LOUDOUN VA-MONTGOMERY MD-NORTHERN BALTIMORE MD-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN BALTIMORE MD- ...HEAVY RAIN TO AFFECT THE AREA THIS EVENING... THUNDERSTORMS WITH HEAVY RAIN OVER THE WESTERN SUBURBS AT 845 PM WILL SWEEP ACROSS THE REMAINDER OF THE METRO AREA THROUGH LATE EVENING. RAINFALL RATES WILL BE NEAR ONE TO TWO INCHES PER HOUR IN THE HEAVIEST ACTIVITY. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE THIS EVENING. DO NOT DRIVE INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. RDH
Special weather statement, May 2, 8:55 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 855 PM EDT SUN MAY 2 2004 DCZ001-VAZ054-030115- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC- ...STRONG THUNDERSTORMS APPROACHING WASHINGTON DC... A LINE OF STRONG THUNDERSTORMS LOCATED NEAR THE CITY OF FAIRFAX AS OF 8:55 PM...IS MOVING EAST-NORTHEAST...AND WILL AFFECT WASHINGTON DC BETWEEN 9:00 PM AND 9:30 PM THIS EVENING. SOME OF THESE STORMS HAVE THE HISTORY OF SHOWING ROTATION...WHILE PRODUCING SEVERAL AREAS OF EXTENSIVE WIND DAMAGE ACROSS VIRGINIA. BE PREPARED FOR HEAVY DOWNPOURS...STRONG GUSTY WINDS AND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
Special weather statement, May 2, 9:11 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 911 PM EDT SUN MAY 2 2004 MDZ006-007-010-011-013-014-030230- ANNE ARUNDEL MD-HARFORD MD-HOWARD MD-NORTHERN BALTIMORE MD- PRINCE GEORGES MD-SOUTHERN BALTIMORE MD- ...STRONG THUNDERSTORMS APPROACHING CENTRAL MARYLAND INCLUDING THE BALTIMORE METRO AREA... A LINE OF STRONG THUNDERSTORMS LOCATED FROM EASTERN CARROLL COUNTY SOUTH TO WASHINGTON DC AS OF 9:10 PM...IS MOVING EAST-NORTHEAST...AND WILL AFFECT CENTRAL MARYLAND AND THE BALTIMORE METRO AREA BETWEEN 9:15 PM AND 10:30 PM THIS EVENING. SOME OF THESE STORMS HAVE THE HISTORY OF SHOWING ROTATION...WHILE PRODUCING SEVERAL AREAS OF EXTENSIVE WIND DAMAGE ACROSS VIRGINIA. BE PREPARED FOR HEAVY DOWNPOURS...STRONG GUSTY WINDS AND LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ROGOWSKI
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:08 PM EDT | Severe Thunderstorm Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 67 min |
| May 2, 8:33 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, City of Fairfax | 72 min |
| May 2, 8:41 PM EDT | Special Marine Warning | LWX | 64 min | |
| May 2, 9:18 PM EDT | Special Marine Warning | LWX | 87 min | |
| May 2, 9:18 PM EDT | Special Marine Warning | LWX | 87 min | |
| May 2, 9:55 PM EDT | Special Marine Warning | LWX | 95 min | |
| May 2, 11:26 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 2, 8:18 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 72 min |
| May 2, 8:25 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 80 min |
| May 2, 9:02 PM EDT | Severe Thunderstorm Warning | LWX | Carroll | 43 min |
| May 2, 9:16 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Prince George's | 44 min |
| May 2, 9:29 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, City of Baltimore | 61 min |
| May 2, 9:53 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 67 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.